Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 183, NWS Des Moines, IA

August 12, 2000Emmet County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 12, 2000, 10:42 PM CDT for Emmet County, Iowa. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 12, 2000, 10:42 PM CDT (03:42 UTC)
Expired
Aug 12, 2000, 11:00 PM CDT
In force
18 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Emmet County, IA

The radar

The Sioux Falls radar (KFSD), 166 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2000-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3487 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2000-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3487 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
5.1
Supercell composite
31.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

650 
WUUS53 KDMX 130342
SVRDSM
IAC063-130400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1042 PM CDT SAT AUG 12 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN EMMET COUNTY IN NORTHWEST IOWA

* UNTIL 1100 PM

* AT 1038 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WALLINGFORD...OR ABOUT 24 MILES NORTHEAST
  OF SPENCER...MOVING SOUTHEAST AT 10 MPH.

* THE STORM WILL BE OVER RURAL AREAS OF SOUTHERN EMMET COUNTY.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

LAT...LON 4339 9475 4333 9485 4326 9484 4326 9457
          4333 9446

KULA
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 9:15 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 12, 9:15 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
915 PM CDT SAT AUG 12 2000

KIND OF IN A WAIT AND SEE MODE RIGHT NOW. SURFACE BASED CONVECTION
HAS HAD GREAT DIFFICULTY DEVELOPING TO OUR NORTH WITH QUITE WARM MID
LEVEL TEMPERATURES. WILL CONTINUE TO MONITOR OVER THE NEXT HOUR OR
SO AS CELL JUST NORTH OF FAIRMONT HAS SENT OUT A RING OUTFLOW THAT
IS DEVELOPING ADDITIONAL CELLS. FURTHER WEST...CONVERGENCE ALONG THE
SURFACE BOUNDARIES REMAINS FAIRLY WEAK WHILE THE OMA SOUNDING SHOWS
A HEFTY CAP. MESO ETA AND RUC DO DEVELOP A FAIRLY GOOD BAND OF
ELEVATED THETA-E CONVERGENCE MOVING SOUTH INTO CENTRAL IOWA FROM 06Z
TO 09Z ALONG WITH 925-850 MB WINDS FROM 25 TO 35 KTS...MESO ETA IS A
BIT STRONGER. MOISTURE INFLOW IS NOT GREAT AT THESE LEVELS ALTHOUGH
IT IS PROBABLY ADEQUATE. BEST ELEVATED LI REMAINS OVER THE N AND W
OVERNIGHT. SO IT LOOKS LIKE THE BEST BET FOR ADDITIONAL CONVECTION
DEVELOPING OVERNIGHT WILL DEPEND ON WHETHER ANY ELEVATED CBS CAN GET
GOING OVER THE NW PORTION OF OUR CWA. AT THIS POINT...EVEN IF SOME
CONVECTION DOES DEVELOP...DO NOT THINK THINGS WILL BE THAT
WIDESPREAD. PLAN ON LOWERING POPS MOST AREAS...BUT WILL KEEP IN T"HE
SCATTERED CATEGORY ACROSS THE NORTH AND NORTHWEST.

TORNADO WATCH ACROSS THE NORTH WILL EXPIRE AT 10 PM.

.DSM...NONE

JAW

In the hours before

Special weather statement, Aug 12, 9:56 PM CDT, 46 minutes before
IAZ004>007-015>017-023>028-130314-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
956 PM CDT SAT AUG 12 2000

...TORNADO WATCH NUMBER 683 ALLOWED TO EXPIRE...
THE TORNADO WATCH THAT WAS IN EFFECT UNTIL 10 PM CDT FOR PORTIONS OF
NORTHERN IOWA HAS BEEN ALLOWED TO EXPIRE.

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER NORTHERN IOWA
THROUGHOUT THE LATE EVENING AND EARLY MORNING. SOME OF THESE STORMS
MAY BE STRONG...HOWEVER THE TORNADO THREAT HAS DECREASED.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 11:41 PM CDTSevere Thunderstorm WarningDMXPalo Alto34 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.